Washington, 2016

Winter Weather in Washington, January 17, 2016

January 17, 2016 · NWS OTX · 1 event in 1 county or zone

One of a series of winter storm systems with a warm southwest to northeast trajectory of approach and exit spread light snow over Eastern Washington and North Idaho with the most significant amounts over the North Cascades of Washington.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

One of a series of winter storm systems with a warm southwest to northeast trajectory of approach and exit spread light snow over Eastern Washington and North Idaho with the most significant amounts over the North Cascades of Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 17, 4:55 AM PST, 2 hours 5 minutes earlier.

Area forecast discussion, Jan 17, 4:55 AM PST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
455 AM PST SUN JAN 17 2016

.SYNOPSIS...
After areas of morning fog, the next round of widespread
precipitation arrives this morning near the Cascades and into the
Idaho Panhandle by this afternoon. This system is considerably
warmer than yesterday so most of the snow accumulation is
expected to occur over the mountains and near the Cascade Crest.
The parade of storms will continue through next week, with the
potential for moderate lowland rainfall and moderate to heavy
mountain snow.

&&

.DISCUSSION...
Today and tonight...The break between systems will be very brief
as the next storm system is currently drifting into western
Washington. For most locations this morning the main story will be
a stubborn deck of low clouds and fog left behind the departure of
yesterdays storm system. The latest fog product shows the low
clouds covering just about all of the Inland Northwest while the
radar continued to show very weak echoes over the NE quarter of
Washington and north Idaho. The moisture is roughly 3000 ft deep
per the 00z Spokane sounding and was sufficient for producing some
light drizzle or snow flurries. How long this very light
precipitation will continue is questionable as the upper level
shortwave ridge over the region begins to exit eastward and is
replaced by the much more dynamic weather system over western
Washington.

This dynamic system is handled rather well by the models once again
with broad warm frontal precipitation moving into the Cascades
early this morning and heading to the ID/MT border by late
afternoon. The isentropic ascent associated with this front will
be very strong which will result in widespread precipitation
across the entire forecast area. Precipitation amounts will be
similar to what occurred yesterday, if not a little heavier over
the mountains of north Idaho and near the Cascade Crest. This is
likely due to slightly greater precipitable water values combined
with slightly stronger low/mid level wind fields. This combination
will contribute to stronger orographic contributions once the
moisture tracks into the region. Model consensus is good that
precipitation amounts will range from 0.30-0.75 inches near the
Cascade Crest with another maximum over the Idaho Panhandle and
extreme eastern Washington with values ranging from 0.25-0.50
inches. The main difference between todays event and yesterdays is
the surface temperatures before the arrival of the precipitation.
Todays will be slightly warmer. Current temperatures are around
1-5 degrees warmer compared to this time yesterday and more
importantly dewpoint temperatures are up anywhere from 3-6
degrees. This will equate to less snow over the valleys during the
onset of the event and significantly more rainfall for most valley
locations. The only locations where we expect to see snow through
the entire event will be in the immediate lee of the Cascades,
including the Methow Valley and upper Wenatchee Valley. Portions
of the Okanogan Valley and Okanogan Highlands could see
predominantly snow as well. Just like yesterday, the GFS and EC
models are not handling the low-level temperatures well. The
temperatures and dewpoints are generally much too low, especially
over the northern third of Washington and the northern ID
Panhandle. The NAM depiction is much better and will be followed.

The NAM solution has snow levels this morning on the valley floors
along the Cascades and over the northern Washington mountain zones
and has them climb to 5000 ft or slightly higher over the central
Panhandle and SE Washington by this evening. For the far northern
portions of Washington snow levels should rise to around 3500-4000
feet before falling later tonight as cooler and drier air moves in
behind the trailing cold front. Meanwhile near the Cascades, snow
levels could remain on the valley floors through the entire event.
Total snow amounts are below headline amounts. Near the Cascade
crest snow totals could near 5 to 9 inches with 3 to 6 inches
possible over the higher Idaho mountains. For valley locations,
the top totals should occur in the Methow and upper Wenatchee
valleys with 3 to 6 inches possible, other valleys should
generally see much less snow than yesterday. fx

Monday through Saturday...Northern hemisphere long-wave pattern
transitions from a fairly stable four wave pattern to a higher
index three wave pattern Thursday that lingers as a three wave
on through Saturday.  This would leave a fairly active zonal flow
with numerous systems making west to east passage through the
area that have very warm north to south moisture taps funneling
moisture and fairly warm air into them. This would likely result
in fairly moderate to high snow levels and prolonged periods of
moderate to heavy rain with temperatures on the warm side of what
would be considered normal for this time of year. I expect timing
between fleeting shortwave ridging between systems will be of
short enough intervals to keep higher pops and not really get too
intensive as far as trying to time the brief breaks between
systems and instead will leave the pops fairly high for most of
this interval. /Pelatti

&&

.AVIATION...

12Z TAFS: The forecast area will remain between systems for the
beginning of this TAF period. Latest radar and satellite data was
showing precipitation from the next warm front moving toward the
Cascades. Precipitation from this front should track into EAT and
MWH between 16-20z and to the remaining TAF sites between 21-00z.
Until the front arrives look for widespread stratus and fog to
deliver predominant IFR conditions for all sites save PUW and LWS.
These latter sites will see persistent easterly downslope winds and
VFR conditions until the precipitation arrives. Confidence in high
that precipitation will impact all the forecast sites during this
period with rain the main precip type. The exception is EAT where
the precip type forecast will begin as snow, but could mix with or
turn to rain during the afternoon. Either way we expect to see the
IFR conditions to continue and thats true for most of the sites
today. Even LWS and PUW will see conditions deteriorate once the
precipitation begins, however MVFR conditions are the worst that is
expected. The precipitation threat will taper off over the western
sites overnight, however confidence is high that the low clouds and
IFR conditions will persist. fx

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        37  33  37  31  35  33 /  80 100  10  10  70  80
Coeur d'Alene  38  33  39  31  36  32 /  60 100  30  10  60  80
Pullman        40  33  40  33  38  33 /  90  90  20  20  60  90
Lewiston       42  36  45  34  43  39 /  80  80  20  20  50  70
Colville       36  33  37  32  35  35 /  80  90   0  50  50  70
Sandpoint      36  33  38  32  35  34 /  50 100  30  20  60  60
Kellogg        36  33  37  31  34  31 /  50 100  50  10  60  80
Moses Lake     36  29  36  30  36  30 / 100  30   0  30  20  70
Wenatchee      33  30  35  30  37  31 / 100  30   0  50  40  70
Omak           33  29  35  32  36  31 / 100  30   0  50  40  70

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jan 17, 6:20 AM PST, 40 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
620 AM PST SUN JAN 17 2016

IDZ002-003-026-027-WAZ031>036-041-043-044-181430-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
620 AM PST SUN JAN 17 2016

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

No hazardous weather is expected at this time.

IDZ001-004-WAZ037-038-181430-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
620 AM PST SUN JAN 17 2016

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Periods of rain and snow are expected to develop this afternoon
and continue into the night. Initially snow will be possible in
some valley locations, especially those near the Canadian border,
however snow levels will rise into the evening, with most of the
snow restricted to the mountains. Many of the mountain passes will
be impacted by light to locally moderate snow amounts.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Wet weather is expected to continue through most of the week. Snow
levels will generally remain above the valley floors however they
will be low enough that winter travel conditions are expected from
time to time over the mountain passes. The best chance for
moderate snow will be on Tuesday with moderate to locally heavy
snow possible late Thursday into Friday.

WAZ042-181430-
EAST SLOPES NORTHERN CASCADES-
620 AM PST SUN JAN 17 2016

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Another round of snow is expected to develop this morning and
continue at times through the evening. Light to moderate snow will
occur over upper portions of the Methow and Wenatchee Valleys
with the heaviest amounts expected to accumulate near the Cascade
Crest.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Wet weather is expected to continue through most of the week. Snow
levels will remain near the valley floors especially over upper
portions of the Methow and Wenatchee Valleys. The best chance
for moderate to locally heavy snow is expected on Tuesday into Tuesday
night and then again on Thursday into early Friday.

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, East Slopes Northern Cascades

When
January 17, 7:00 AM PST to 4:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

Trained spotter reports of new snow from the winter weather system ranged from 6 inches near Leavenworth and 6 inches at Plain, WA. The snow fell between 7 AM and 5 PM Sunday.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2016Every state in 2016This day in weather historyWarnings in Washington, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608341.